Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 108, NWS Duluth, MN

August 20, 2003Bayfield County, Douglas County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Aug 20, 2003, 9:18 PM CDT for Bayfield County, Douglas County, Wisconsin. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2003, 9:18 PM CDT (02:18 UTC)
Expired
Aug 20, 2003, 10:15 PM CDT
In force
57 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Bayfield County, WI, Douglas County, WI

The radar

The Duluth radar (KDLH), 60 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:19 PM CDT, 6 hours 59 minutes earlier.

Area forecast discussion, Aug 20, 2:19 PM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
219 PM CDT WED AUG 20 2003

FORECAST FOCUS TONIGHT WILL BE ONSET OF THUNDERSTORMS...AND SEVERITY.

MODELS IN DECENT AGREEMENT AND I USED A BLEND OF THE ETA AND AVN FOR
THIS FORECAST IN THE SHORT TERM.

CURRENTLY...LITTLE GOING ON AS FAR AS THUNDERSTORMS GO. VORT MAX
ACCORDING TO RUC AND VERIFIED BY WATER VAPOR IS IN WEST CENTRAL
MINNESOTA. FLAT CU OR SOME WAVE CLOUDS IN PARTS OF CENTRAL AND
SOUTHERN MINNESOTA SEEN ON AREA RADARS AND VISIBLE IMAGERY...
VERIFIES A LID IS IN PLACE. 18Z MPX SOUNDING ALSO SHOWS THIS.
INTERNATIONAL FALLS SOUNDING SUGGESTS UPPER 80S WILL BREAK ANY CAP
AND LAPS SOUNDINGS SUPPORTING THIS. VWP FROM KDLH AND KMPX SHOW LOW
LEVEL FLOW 3-5K OF 30-35 KTS AND 40KT AROUND 10K. ALSO...RUC
INDICATES 850MB THETA-E RIDGE UP ALONG MN/WI BORDER THIS AFTERNOON...
SHIFTING INTO WISCONSIN DURING THE EVENING.

SOME SUNSHINE HAS DEVELOPED IN SOUTHERN HALF OF CWA...AND EXPECT
TEMPERATURES IN THE MID TO UPPER 80S. THUNDERSTORMS SHOULD BEGIN
SOON...AS CONTINUED HEATING AND VORT MAX WILL COMBINE WITH
PRECIPITABLE WATER VALUES OVER 1.5 INCHES. BEST CHANCE FOR SEVERE
IS IN THE EASTERN HALF OF OUR CWA...WHERE THETA-E RIDGE AND LIFT
FROM VORT MAX OCCUR. ALSO...BETTER SHEAR IS IN THIS AREA.

FURTHER WEST...VORT MOVES EAST BUT TROUGH IN THE CENTRAL DAKOTAS
MOVING QUICKLY EAST WITH STORMS FIRING ON IT. ANOTHER VORT MAX IN
NORTHEAST MT WILL CRUISE EAST.

WILL HAVE BEST CHANCE FOR THUNDERSTORMS IN EASTERN CWA...BUT KEEP
MENTION OF THUNDERSTORMS ALL NIGHT ACROSS CWA.

FRONT MOVES THROUGH LATE TONIGHT AND THURSDAY WITH DRIER AIR AND
GUSTY WINDS EXPECTED. WINDS GUSTING TO 30 TO 35 KT IN EASTERN MN
AND WESTERN ND.

USED A BLEND OF GFS AND ETA MOS FOR TEMPERATURES.

.DLH...NONE.

MELDE
Hazardous weather outlook, Aug 20, 7:30 AM CDT, 13 hours 48 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT WED AUG 20 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS ALL OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN.
THIS INCLUDES THE AREA FROM INTERNATIONAL FALLS TO WALKER...AND
EASTWARD TO ELY...DULUTH...PINE CITY AND GRAND MARAIS IN MINNESOTA...
AS WELL AS HAYWARD...ASHLAND...HURLEY...AND PARK FALLS IN WISCONSIN.
DAMAGING WIND AND LARGE HAIL ARE THE MAIN THREATS...ALTHOUGH AN
ISOLATED TORNADO IS ALSO POSSIBLE. THERE IS A POTENTIAL OF
FLOODING...MAINLY OVER NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SCATTERED THUNDERSTORM ARE FORECAST FOR NEXT MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

KFM

In the hours before

Special weather statement, Aug 20, 9:00 PM CDT, 18 minutes before
MNZ011-012-018>021-025-026-033>038-WIZ001>004-006>009-21025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
900 PM CDT WED AUG 20 2003

...TORNADO WATCH NO LONGER IN EFFECT...

THE TORNADO WATCH THAT WAS IN EFFECT FOR MUCH OF
NORTHEASTERN MINNESOTA...AND ALL OF NORTHWESTERN WISCONSIN HAS
EXPIRED. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE OVER
THE MINNESOTA ARROWHEAD THIS EVENING...SO STAY TUNED TO YOUR
FAVORITE SOURCE OF WEATHER INFORMATION FROM YOUR NATIONAL WEATHER
SERVICE.

CC

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:06 PM CDTTornado WarningDLHSaint Louis54 min
Aug 20, 7:45 PM CDTSevere Thunderstorm WarningDLHSaint Louis60 min
Aug 20, 7:52 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Saint Louis53 min
Aug 20, 7:56 PM CDTTornado WarningDLHLake, Saint Louis64 min
Aug 20, 8:04 PM CDTSpecial Marine WarningDLH86 min
Aug 20, 8:11 PM CDTSpecial Marine WarningDLH79 min
Aug 20, 8:20 PM CDTSevere Thunderstorm WarningDLHSaint Louis55 min
Aug 20, 8:54 PM CDTSpecial Marine WarningDLH2 hr
Aug 20, 9:02 PM CDTSpecial Marine WarningDLH118 min
Aug 20, 9:02 PM CDTSpecial Marine WarningDLH118 min
Aug 20, 9:17 PM CDTSevere Thunderstorm WarningDLHLake28 min
Aug 20, 9:39 PM CDTSevere Thunderstorm WarningDLHCook66 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.